Monday, October 20, 2014

EKG challenge #2 - "I've got really bad anxiety"

It's an early Sunday morning and it hasn't gotten that busy yet.  You decide to go to the cafeteria and get some breakfast.  As you sit down to start shoveling in the Western Hash Browns, a patient pops up the board.  It is a a male in his 30's with a chief complaint of "chest pain".   You click your name on, but figure you have time to eat a few bites before going in the room when the patient care tech who wheeled him back comes and tells you "hey, that guy doesn't look so good".

When you walk in the room you are faced with a diaphoretic young, slightly overweight male who complains of 7/10 left-sided chest pain.  It has been going on since yesterday and he states, "I thought it was my anxiety acting up but it didn't go away."  He has a HR of 90 and a blood pressure of 115/80.

The tech wheels in the EKG machine and obtains the following EKG:

After promptly telling your attending about the patient, ordering some labs and pain control you walk back in the room to check on your patient. The guy at this point looks decidedly peakish.  You decide, as you should, to obtain a repeat EKG:
 Interpret the EKGs.  What do you think is going on?  What would you do next?

See the case conclusion HERE.


  1. Chest pain and concerning EKG in a 30 year old, my initial thoughts are 1: ACS (obvious, but maybe less likely given the age), 2: ingestion/overdose, 3: electrolyte abnormality 4: congenital channelopathy. In the initial EKG, you do have what appears to be ST elevations in V2/V3, but no reciprocal changes. Also, the T-waves look maybe a bit pointed in V3/4 but not as tall as one would typically expect in hyperK+. Eyeballing the QTc, it looks to be within normal limits, the initial QRS complex looks narrow, and I don't see the classic coved ST segment for Brugada, but the ST elevations could be indicative of type 2 or 3.

    With the repeat EKG that shows evolution to a wide complex tachycardia, my ddx includes ACS with VT, hyperK+, or any mechanism that causes sodium channel blockade (medication vs congenital/Brugada).

    Plan includes IV NS fluid resuscitation, defib pads on the patient, cardiac enzymes, WBK+, a thorough HPI including any episodes of syncope, medication history, and a family history looking for sudden cardiac death. As the patient presentation mentions "anxiety", I'm inclined to think the authors are leading us towards a psychiatric link and thus am concerned for TCA exposure with sodium channel blockade. Hence, treatment also includes administration of sodium bicarbonate until the QRS complex narrows. If the patient continues to decompensate, intubation is indicated for hyperventilation to drive a respiratory alkalosis.

    If no improvement with treatment, we can re-assess our initial hypothesis for TCA overdose, considering hyperk+ treatment, but one would expect bradycardia over tachycardia. In addition, we may consider defibrillation if we believe this is an ACS induced VT or VT secondary to Brugada, but the story nor EKG findings of monomorphic VT fit the textbook Brugada presentation.

    1. Edit: NEITHER the story nor EKG findings of monomorphic VT-like pattern fit the textbook Brugada presentation

  2. Just a guess, but I think this could be a demonstration of Wellen's syndrome. In the first EKG we can see anterior ST elevation implying an LAD occlusion. In the second EKG, the sharply descending Twaves in leads V1 and V2 are characteristic of Wellen's syndrome, or impending LAD doom. Wellen's can be associated with deep TWI or biphasic t-waves as long as it is in two anterior leads. The TWI in the second EKG are associated with reperfusion. In case reports, patients can supposedly switch back and forth between the two EKGs. Wellen's is associated with LAD stenosis or occlusion either way. Even if this patient has normal cardiac enzymes, they should go straight to the cath STEMI page!

  3. It is always worrisome when chest pain is accompanied by diaphoresis. on the initial EKG there are ST elevation in V1-V3. i would argue that there are ST depression in leads II and III even though the ekg is not ideal. So, i am concerned about anterior MI. On the repeat EKG, i think there is left axis deviation without LVH.Therefore, i think there is a fascicular block ( Left anterior fascicular block to be exact). I also believe that there is RBBB (there is rsR( or RR') in V1-V2). So The second ekg shows bifasciular block. I would like to know a few things in terms of his PMHx( personal cardiac hx or family h/o cardiac disease, h/o psychiatric dz/meds), ingestion (intentional or accidental), illicit drug use (esp cocaine use). I would also like to know what his temperature is. hyperkalemia is the "syphilis" of ekgs, it is known to cause a number of ekg abnormalities. I agree with Albert, I would get WB Potassium in addition to all cardiac labs. Given what i know about this pt at this point, i would give this pt some ASA (assuming no allergy) and benzos (for the anxiety and possibly cocaine induced cp).


  4. What about hyperacute T waves? The first EKG is concerning for ST elevation in V1-4. I would definitely treat this as concerning for ACS and activate the MI pager. The second EKG shows a RBBB which could go along with worsening MI. I would also want to know his potassium with concern for hyperkalemia.

  5. Let's not over-think this. This is a STEMI. Activate MI team. Activate cath lab. Give the usual STEMI meds: ASA, nitro, heparin, plavix, etc. I don't really care that he's 30 given EKG #1 and since he has CP and looks like $#!%.

    EKG#2 shows a new BBB. QRS is wide, predominant R wave in V1 and V2, with some slurring of the end of the QRS complex. BUT, there is ST elevation still in V2-V4. As Amal Mattu states, "Any ST elevation in RBBB is abnormal." You don't need extra criteria for STEMI.

    Agree with Anah. Agree with Laura in that this is LAD occlusion, except that once there's ST elevation (and depression) I don't care about calling this Wellen's syndrome, only when there's the biphasic T's and otherwise normal QRS. A new BBB after infarcted myocardium is badness.